Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Orthogonal structure and orthogonal series in and on a double cone or a hyperboloid


Author: Yuan Xu
Journal: Trans. Amer. Math. Soc. 374 (2021), 3603-3657
MSC (2020): Primary 42C05, 42C10, 33C50, 35P10
DOI: https://doi.org/10.1090/tran/8312
Published electronically: February 2, 2021
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider orthogonal polynomials on the surface of a double cone or a hyperboloid of revolution, either finite or infinite in axis direction, and on the solid domain bounded by such a surface and, when the surface is finite, by hyperplanes at the two ends. On each domain a family of orthogonal polynomials, related to the Gegebauer polynomials, is studied and shown to share two characteristic properties of spherical harmonics: they are eigenfunctions of a second order linear differential operator with eigenvalues depending only on the polynomial degree, and they satisfy an addition formula that provides a closed form formula for the reproducing kernel of the orthogonal projection operator. The addition formula leads to a convolution structure, which provides a powerful tool for studying the Fourier orthogonal series on these domains. Furthermore, another family of orthogonal polynomials, related to the Hermite polynomials, is defined and shown to be the limit of the first family, and their properties are derived accordingly.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2020): 42C05, 42C10, 33C50, 35P10

Retrieve articles in all journals with MSC (2020): 42C05, 42C10, 33C50, 35P10


Additional Information

Yuan Xu
Affiliation: Department of Mathematics, University of Oregon, Eugene, Oregon 97403-1222
Email: yuan@uoregon.edu

DOI: https://doi.org/10.1090/tran/8312
Keywords: Orthogonal polynomials, cone, hyperboloid, PDE, addition formula
Received by editor(s): January 28, 2020
Received by editor(s) in revised form: September 17, 2020
Published electronically: February 2, 2021
Article copyright: © Copyright 2021 American Mathematical Society